Alert archive / South Carolina / Severe Thunderstorm Warnings in 2020

Severe Thunderstorm Warning 15, NWS Columbia, SC

January 11, 2020Fairfield County, Kershaw County, Richland County, South Carolina

NWS Columbia, SC issued this severe thunderstorm warning at Jan 11, 2020, 11:04 PM EST for Fairfield County, Kershaw County, Richland County, South Carolina. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jan 11, 2020, 11:04 PM EST (04:04 UTC)
Expired
Jan 11, 2020, 11:30 PM EST
In force
26 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Fairfield County, SC, Kershaw County, SC, Richland County, SC

The radar

The Columbia radar (KCAE), 68 km from the middle of the area, began a volume at 04:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jan 11, 11:15 PM ESTTSTM WND DMG7 N Camden, SCCOUNTY DISPATCH REPORTED TREES AND POWER LINES DOWN ACROSS THE COUNTY.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jan 11, 9:35 PM ESTSevere Thunderstorm WatchSPC4 hr

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 00:00Z, 4.1 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 00:00Z on 2020-01-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 804 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 00:00Z on 2020-01-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 264 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
804 J/kg
Mixed-layer CIN
-35 J/kg
Mixed-layer LCL
504 m above ground
0-6 km bulk shear
45 kt
0-1 km storm-relative helicity
264 m²/s²
0-3 km storm-relative helicity
330 m²/s²
Significant tornado parameter
1.1
Supercell composite
6.5

Open this sounding in Storm Lab

The text

As transmitted.

043 
WUUS52 KCAE 120404
SVRCAE
SCC039-055-079-120430-
/O.NEW.KCAE.SV.W.0015.200112T0404Z-200112T0430Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Columbia SC
1104 PM EST Sat Jan 11 2020

The National Weather Service in Columbia has issued a

* Severe Thunderstorm Warning for...
  East central Fairfield County in central South Carolina...
  Kershaw County in central South Carolina...
  Northeastern Richland County in central South Carolina...

* Until 1130 PM EST.

* At 1102 PM EST, likely severe thunderstorms were located 
  in parts of eastern Kershaw County and eastern Richland
  County moving northeast at 65 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to roofs, siding, and trees.

* Locations impacted include...
  Columbia, Forest Acres, Camden, Lake Wateree Dam, Dentsville,
  Lugoff, Westville, Villages at Sandhill, Cassatt, Elgin, Killian,
  Sesquicentennial State Park, Lake Carolina, Mt Pisgah, Longtown,
  Goodale State Park, Woodfield, Bethune, North Central High School
  and North Towne Square Shopping Center.

This includes the following highways...
 Interstate 20 in South Carolina between mile markers 70 and 105.
 Interstate 77 between mile markers 16 and 21.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection seek shelter inside a sturdy building and stay
away from windows.

&&

LAT...LON 3434 8033 3434 8037 3431 8036 3428 8044
      3425 8042 3418 8046 3410 8058 3411 8062
      3407 8072 3406 8103 3427 8083 3426 8092
      3437 8085 3448 8066 3450 8053 3456 8054
      3462 8041 3459 8038 3443 8033 3438 8028
TIME...MOT...LOC 0402Z 224DEG 55KT 3442 8075 3412 8093 

HAIL...<.75IN
WIND...60MPH
 
$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jan 11, 7:06 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jan 11, 7:06 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Columbia SC
706 PM EST Sat Jan 11 2020

.SYNOPSIS...
Thunderstorms will be possible tonight ahead of a cold front
that will move through with gusty winds. The front will remain
near the area with unsettled weather and mild temperatures
through Wednesday. The front will finally move east of the area
Thursday with dry weather and more seasonable temperatures for
Friday.

&&

.NEAR TERM /THROUGH SUNDAY/...
Regional radar showing strong line of thunderstorms pushing
through Ga. This line should begin entering the western portions
of the CSRA later this evening. Model guidance does show the
potential for some weakening as it pushes into the western
counties overnight. However, with the expected strong low-level
jet moving through the region, stronger winds aloft will still
have the potential to mix down to the surface.

The main upper trough will continue to lift northward tonight,
taking much of the prime upper support away from the area as it
lifts. This is one reason why storms may weaken, and will be a
limiting factor for any stronger activity late tonight.
Environment favors a high shear/low cape storm mode.

With the good mixing tonight over area lakes as the low-level
jet moves through, will continue Lake Wind Advisory mainly for
gusts possible above 25 knots. Mild temperatures with lows temps
in the upper 50s to mid 60s.

&&

.SHORT TERM /SUNDAY NIGHT THROUGH MONDAY NIGHT/...
The front will move to the coast and stall Sunday morning then begin
retreating northward Sunday afternoon and Sunday night. The front
will remain stalled just north or across the region Monday and
Tuesday. Precipitable water values will remain above normal with
values between 1.00 and 1.50 inches. A deep southerly flow will
continue to pump moisture into the area, with the chance for showers
continuing. A few thunderstorms may develop as low-level convergence
increases south of the front. But lapse rates are forecast to be
poor which should limit updraft strength...keeping the threat of
severe weather low.

High temperatures will be in the upper 60s to mid 70s with overnight
low in the upper 50s to low 60s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...
The upper level flow will remain nearly zonal through Wednesday with
the front remaining stalled over the region. Low pressure will
develop over the mid MS Valley Wednesday and track into the central
Great Lakes Wednesday afternoon then to Nova Scotia on Thursday.
This will result in a cold front pushing through the forecast area
early Thursday morning. Surface high pressure and upper level
ridging building in from the west will bring a cooler and drier
airmass to the region Thursday afternoon through Friday. High
pressure is forecast to move off the coast Friday night allowing
moisture to increase ahead of another cold front scheduled to cross
the area next weekend.

Temperatures through the long term will be above normal.

&&

.AVIATION /00Z SUNDAY THROUGH THURSDAY/...
Restrictions tonight with a line of showers and thunderstorms
along a front. Front will stall, continuing CIG restrictions
tomorrow.

Ceilings remain MVFR at most terminals except AGS/DNL which
are VFR. This will likely change as a line of showers and
thunderstorms approaches. Ahead of this line some heavier
showers are likely, lowering visibilities as ceilings also
continue to lower. Strong southerly winds are likely with this
line with temporary IFR visibility possible between 9 PM and 1
AM for CAE/CUB/AGS/DNL. There is less of a chance for
thunderstorms to impact OGB as the line weakens as it crosses
the forecast area.

Tomorrow, the front will stall in the eastern FA keeping rain
showers in the TAFs for OGB. Winds will decrease and shift out
of the west and northwest. Ceilings may lift to VFR at all
terminals but OGB but restrictions are once again expected by
late morning, as well as addition rain showers for the rest of
the terminals. CAE/CUB/AGS/DNL are expected to remain in MVFR
through Sunday with OGB ceilings dropping to IFR.

EXTENDED AVIATION OUTLOOK...The front will slowly move back
north as a warm front Mon/Tue, so showers and flight
restrictions continuing Sunday through Wednesday.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
GA...Lake Wind Advisory until 7 AM EST Sunday for GAZ040-063>065-
     077.
SC...Lake Wind Advisory until 7 AM EST Sunday for SCZ016-018-
     020>022-025>031-035>038-041-115-116.

&&
Hazardous weather outlook, Jan 11, 10:49 PM EST, 15 minutes before
Hazardous Weather Outlook
National Weather Service Columbia SC
1049 PM EST Sat Jan 11 2020

GAZ040-063>065-077-SCZ018-020-025-026-130400-
Lincoln-McDuffie-Columbia-Richmond-Burke-McCormick-Newberry-
Edgefield-Saluda-
1049 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

SCZ016-021-022-027>031-035>038-041-115-116-130400-
Chesterfield-Fairfield-Kershaw-Lexington-Richland-Lee-Aiken-Sumter-
Barnwell-Orangeburg-Calhoun-Clarendon-Bamberg-Northern Lancaster-
Southern Lancaster-
1049 PM EST Sat Jan 11 2020

...LAKE WIND ADVISORY IN EFFECT UNTIL 7 AM EST SUNDAY...
...SEVERE THUNDERSTORM WATCH 19 IN EFFECT UNTIL 2 AM EST SUNDAY...

This Hazardous Weather Outlook is for the Midlands of South Carolina
and the Central Savannah River area of Georgia.

.DAY ONE...Tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.
   Severe Thunderstorm Watch.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lake Wind Advisory.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Local storm report, Jan 11, 10:35 PM EST, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1035 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     6 S AUGUSTA             33.37N 82.00W
01/11/2020                   RICHMOND           GA   911 CALL CENTER

            POWER LINES DOWN ON MIKE PADGETT HWY AND
            TOBACCO RD.

&&

CRL
Local storm report, Jan 11, 10:39 PM EST, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1039 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0940 PM     TSTM WND DMG     2 E MARTINEZ            33.52N 82.06W
01/11/2020                   RICHMOND           GA   911 CALL CENTER

            TREES DOWN ALONG PRATTWOOD DR AND FURYS
            FERRY RD.

&&

CRL
Local storm report, Jan 11, 10:47 PM EST, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1047 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0952 PM     TSTM WND DMG     3 NE GLOVERVILLE        33.55N 81.78W
01/11/2020                   AIKEN              SC   LAW ENFORCEMENT

            SCDPS REPORTED TREE IN ROADWAY AT DIBBLE
            ROAD AND HITCHCOCK PKWY. TIME ESTIMATED FROM
            RADAR.

&&

RC
Local storm report, Jan 11, 10:50 PM EST, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1050 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0950 PM     TSTM WND DMG     1 NNE GLOVERVILLE       33.54N 81.80W
01/11/2020                   AIKEN              SC   LAW ENFORCEMENT

            SCDPS REPORTED TREE IN ROADWAY AT
            HOWLANDVILLE ROAD AND CEMETERY ROAD.

&&

RC
Local storm report, Jan 11, 10:53 PM EST, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1053 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1020 PM     TSTM WND DMG     1 NNE SAINT ANDREWS     34.06N 81.10W
01/11/2020                   RICHLAND           SC   FIRE DEPT/RESCUE

            FIRE DEPARTMENT RESPONDING TO TREE FALLING
            ON AN APARTMENT BUILDING.

&&

CRL
Local storm report, Jan 11, 11:00 PM EST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 PM EST SAT JAN 11 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1015 PM     TSTM WND DMG     2 NE IRMO               34.11N 81.16W
01/11/2020                   RICHLAND           SC   LAW ENFORCEMENT

            SCDPS REPORTED TREE BLOCKING ROADWAY AT
            FIRETOWER ROAD AND KENNERLY ROAD. TIME
            ESTIMATED FROM RADAR.

&&

RC

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 11, 8:04 PM ESTSpecial Weather StatementCAEMcCormick26 min
Jan 11, 8:13 PM ESTSevere Thunderstorm WarningCAEMcCormick32 min
Jan 11, 8:25 PM ESTSevere Thunderstorm WarningCAEMcCormick35 min
Jan 11, 8:51 PM ESTSevere Thunderstorm WarningCAEEdgefield, McCormick, Newberry, Saluda39 min
Jan 11, 9:12 PM ESTSevere Thunderstorm WarningCAEFairfield, Newberry, Saluda48 min
Jan 11, 9:32 PM ESTSevere Thunderstorm WarningCAEAiken, Edgefield, Fairfield, Lexington, Newberry, Richland and 1 more43 min
Jan 11, 9:37 PM ESTTornado WarningCAEFairfield, Newberry23 min
Jan 11, 9:46 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell, Edgefield, Lexington, Orangeburg, Saluda44 min
Jan 11, 9:58 PM ESTSevere Thunderstorm WarningCAECalhoun, Fairfield, Kershaw, Lancaster, Lexington, Richland62 min
Jan 11, 10:24 PM ESTSevere Thunderstorm WarningCAEAiken, Calhoun, Kershaw, Lexington, Orangeburg, Richland66 min
Jan 11, 10:29 PM ESTSevere Thunderstorm WarningCAEChesterfield76 min
Jan 11, 10:32 PM ESTSevere Thunderstorm WarningCAEAiken, Barnwell35 min
Jan 11, 10:50 PM ESTSevere Thunderstorm WarningCAECalhoun, Clarendon, Lee, Orangeburg, Richland, Sumter70 min
Jan 11, 11:42 PM ESTSevere Thunderstorm WarningCAEBamberg, Barnwell, Orangeburg33 min
Jan 12, 12:05 AM ESTSevere Thunderstorm WarningCAEClarendon, Orangeburg53 min
Jan 12, 6:20 PM ESTSpecial Weather StatementCAELee10 min

Nearby

Severe Thunderstorm Warnings in South Carolina, 2020Every severe thunderstorm warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.